Frequency of Adverse Events Following Q Fever Immunisation in Young Adults
AbstractQ fever is a zoonosis of concern in many countries. Vaccination is the most effective means of prevention, and since 1989, Australia has had a licensed Q fever vaccine, Q-VAX®. This vaccine was also used in the Netherlands in 2011 following the largest recorded Q fever outbreak globally. There is a paucity of available data regarding adverse events following immunisation (AEFI) for young adult females. Such data are important for informing future vaccination recommendations both within Australia and internationally. This study collected Q fever vaccine (Q-VAX®) AEFI data in veterinary and animal science students at Australian universities. Students were enrolled at the time of vaccination and were emailed a link to an online AEFI survey one week later. Of the 60% (499/827) that responded, 85% were female and the median age was 18 years. Local injection site reactions (ISRs) occurred in 98% (95%; CI 96–99%) of respondents, of which 30% (95% CI 24–32%) were severe. Systemic AEFI occurred in 60% (95%; CI 55–64%) of respondents within the seven days following immunisation. Medical attention was sought by 19/499 (3.8%) respondents, of whom one sought treatment at a hospital emergency department. Females were more likely than males to experience any local ISR (odds ratio [OR] 9.3; 95% CI 2.5–33.8; p < 0.001), ISRs of greater severity (OR 2.5; 95% CI 1.5–4.2; p < 0.001), and any systemic AEFI (OR 1.9; 95% CI 1.1–3.1; p = 0.016). These safety data suggest that a high frequency of adverse events following immunisation should be expected in young adults, particularly females. However, the consequences of Q fever disease are potentially far more debilitating. View Full-Text
Share & Cite This Article
Sellens, E.; Bosward, K.L.; Willis, S.; Heller, J.; Cobbold, R.; Comeau, J.L.; Norris, J.M.; Dhand, N.K.; Wood, N. Frequency of Adverse Events Following Q Fever Immunisation in Young Adults. Vaccines 2018, 6, 83.
Sellens E, Bosward KL, Willis S, Heller J, Cobbold R, Comeau JL, Norris JM, Dhand NK, Wood N. Frequency of Adverse Events Following Q Fever Immunisation in Young Adults. Vaccines. 2018; 6(4):83.Chicago/Turabian Style
Sellens, Emily; Bosward, Katrina L.; Willis, Susan; Heller, Jane; Cobbold, Rowland; Comeau, Jeannette L.; Norris, Jacqueline M.; Dhand, Navneet K.; Wood, Nicholas. 2018. "Frequency of Adverse Events Following Q Fever Immunisation in Young Adults." Vaccines 6, no. 4: 83.
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.